Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 33, NWS Quad Cities, IA

May 19, 2005Henry County, Mercer County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 19, 2005, 4:30 PM CDT for Henry County, Mercer County, Illinois. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2005, 4:30 PM CDT (21:30 UTC)
Expired
May 19, 2005, 5:00 PM CDT
In force
30 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Henry County, IL, Mercer County, IL

The radar

The Quad Cities radar (KDVN), 44 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 1:25 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.5 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2005-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2005-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 192131
SVRDVN
ILC073-131-192200-
/O.NEW.KDVN.SV.W.0033.050519T2130Z-050519T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
430 PM CDT THU MAY 19 2005

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN HENRY COUNTY IN NORTHWEST ILLINOIS
  THIS INCLUDES THE CITY OF CAMBRIDGE
  NORTHEASTERN MERCER COUNTY IN NORTHWEST ILLINOIS

* UNTIL 500 PM CDT

* AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR NEW WINDSOR...OR ABOUT 13 MILES EAST OF
  ALEDO...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALPHA AND 8 MILES SOUTH OF LYNN CENTER BY 435 PM CDT
  WOODHULL AND 8 MILES SOUTH OF ANDOVER BY 440 PM CDT

THIS INCLUDES INTERSTATE 74 IN ILLINOIS BETWEEN MILE MARKERS 23 AND
34.

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4132 9059 4114 9064 4109 9014 4130 9014

$$

SHEETS
2 follow-up statements
000 
WWUS53 KDVN 192152
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
451 PM CDT THU MAY 19 2005

ILC131-192201-
/O.CAN.KDVN.SV.W.0033.000000T0000Z-050519T2200Z/
MERCER IL-
451 PM CDT THU MAY 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR MERCER COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA. THEREFORE THE 
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

REPORT ANY SEVERE WEATHER TO LOCAL LAW ENFORCEMENT.

LAT...LON 4133 9042 4112 9039 4109 9015 4130 9015

$$

ILC073-192200-
/O.CON.KDVN.SV.W.0033.000000T0000Z-050519T2200Z/
HENRY IL-
451 PM CDT THU MAY 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM CDT FOR
SOUTHWESTERN HENRY COUNTY...

AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR WOODHULL...OR ABOUT 10 MILES SOUTH OF
CAMBRIDGE...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   NEKOMA AND 8 MILES SOUTH OF ULAH BY 450 PM CDT

THIS INCLUDES INTERSTATE 74 IN ILLINOIS BETWEEN MILE MARKERS 23 AND
34.

LAT...LON 4133 9042 4112 9039 4109 9015 4130 9015

$$

SHEETS
000 
WWUS53 KDVN 192157
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
457 PM CDT THU MAY 19 2005

ILC073-192207-
/O.EXP.KDVN.SV.W.0033.000000T0000Z-050519T2200Z/
HENRY IL-
457 PM CDT THU MAY 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HENRY COUNTY
EXPIRES AT 500 PM CDT...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS 
WEAKENED AND MOVED SOUTH OUT OF THE AREA. THEREFORE THE SEVERE 
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4133 9042 4112 9039 4109 9015 4130 9015

$$

SHEETS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:50 PM CDT, 40 minutes earlier.

Area forecast discussion, May 19, 3:50 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
350 PM CDT THU MAY 19 2005

.SYNOPSIS...
WILL BE CONCISE DUE TO SHORT STAFFING WITH ONGOING SEVERE TO NEAR
WEATHER.  SHORT WAVE TO DIVE SE TONIGHT WITH STORMS ENDING BY MID
EVENING AND LOW CLOUDS FROM NORTH TO ROTATE BEHIND SFC LOW AS IT
HEADS INTO OHIO VALLEY. NUMEROUS REPORTS OF PEA SIZED HAIL UP TO
PENNY SIZE (.75) PAST TWO HOURS WITH 25 TO 45 MPH WINDS IN STORM
OUTFLOWS. APPEARS 50F TO 55F DEWPOINTS INTO INFLOW OF STORMS LIMITING
HAIL SIZE AND WINDS WHICH IS FORTUNATE FOR AREA.

&&

.SHORT TERM...(TONIGHT AND TOMORROW) STORMS SHOULD EXIT BY 9 PM
WITH 50 POPS EAST AND 30 WEST ENDING BY MIDNIGHT.  LOW CLOUDS TO
ARRIVE NE 1/2 TO 2/3 AREA BY DAYBREAK AND OVER ALL AREA IN MORNING WITH
SOME LIGHT TO MODERATE PATCHY FOG.  SOME DRIZZLE POSSIBLE BUT PASS
TO LATER SHIFTS TO CONSIDER.  KEPT CLOUDS AROUND MOST AREAS TIL MID
TO LATE PM BASED ON CLOUDS NOW IN NORTH WI/MN.  IF CLEARING IS SOONER
THEN TEMPS TOO COOL BUT IF CLOUDS HANG IN ALL DAY THEN SOME TEMPS
TOMORROW ARE STILL TOO MILD. LATER SHIFTS SHOULD REASSESS.

&&

.LONGER TERM...(FRIDAY NIGHT THROUGH NEXT THURSDAY) VIGOROUS AND
CHANGING PATTERN STILL REASONABLE TO AFFECT AREA FOR FORESEEABLE
FUTURE. QUIET TIL LATE SATURDAY INTO SUNDAY WITH SHOWERS AND
THUNDERSTORMS.  LIMITED MOISTURE SHOULD KEEP SEVERE POTENTIAL LOW FOR
WEEKEND EVENT. THEN BRISK LATE SUNDAY INTO MONDAY AND SEASONABLY COOL.
NEXT SYSTEM(S) LATE TUESDAY INTO WEDNESDAY OR POSSIBLY AS LATE AS
THURSDAY TO BE STRONGER WITH HIGH POTENTIAL FOR SEVERE BUT STILL NEED
ANOTHER 24 HOURS TO BETTER ASSESS MODEL CAPTURING SMALLER FEATURES AND
PHASING ISSUES.  NEVERTHELESS...JET AXIS STILL TO BE SOUTH OF AREA MOST
OF NEXT 7 DAYS TO LIMIT TEMPS TO NEAR TO BELOW NORMAL WHICH COULD LIMIT
SEVERE RISK DEPENDING ON STRENGTH OF DISTURBANCES AND HOW CLOSE JET AXIS
COMES TO OUR REGION. ..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...SEVERE THUNDERSTORM WATCH SOUTH OF HIGHWAY 20 UNTIL 9 PM CDT.
IL...SEVERE THUNDERSTORM WATCH UNTIL 9 PM CDT.
MO...SEVERE THUNDERSTORM WATCH UNTIL 9 PM CDT.

&&

NICHOLS
Hazardous weather outlook, May 19, 12:30 PM CDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1230 PM CDT THU MAY 19 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-201000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
1230 PM CDT THU MAY 19 2005

...SOME SEVERE WEATHER TO DEVELOP AND OCCUR BETWEEN 2 AND 8 PM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A BROKEN LINE OF THUNDERSTORMS WILL DEVELOP NEAR THE HIGHWAY 30
CORRIDOR...ROUGHLY ALONG A MT CARROLL TO CEDAR RAPIDS LINE BY MID
AFTERNOON. THE LINE WILL MOVE SOUTHEAST ACROSS THE AREA BY MID
EVENING. BETWEEN 2 AND 8 PM IT APPEARS SOME OF THE STRONGEST STORMS WILL
REACH SEVERE LEVELS.

THE GREATEST THREAT OF SEVERE WEATHER SHOULD OCCUR SOUTH AND EAST OF A
STERLING TO TIPTON TO WASHINGTON TO KEOKUK LINE BETWEEN 2 AND 8 PM.

THE GREATEST THREAT WITH THESE STORMS SHOULD BE LARGE HAIL UP TO SIZE OF
QUARTERS. MODERATE DIRECTIONAL WINDS SHEAR IN THE LOW LEVELS MAY ALLOW
FOR ISOLATED TORNADOES AND ALSO DAMAGING WINDS.  CURRENT CALCULATIONS
SUGGEST WITH SURFACE TEMPERATURES AND DEWPOINTS OF 82F AND 57F...
STRAIGHT LINE WINDS OF OVER 60 MPH MAY BE POSSIBLE AND ISOLATED
TORNADOES OF UP TO MID LEVEL F1 INTENSITY...OR WINDS OF 73 TO 112 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT AND SUNDAY.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS TUESDAY NIGHT INTO
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON BY 2 PM TIL AROUND 8 PM
IN THE GREATEST THREAT REGION.  PLEASE RELAY ANY SIGNIFICANT WEATHER
REPORTS TO THE NOAA NWS OFFICE IN THE QUAD CITIES.

NICHOLS

In the hours before

Special weather statement, May 19, 1:28 PM CDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
128 PM CDT THU MAY 19 2005

IAZ051>054-063>068-076>078-087>089-098>099-
ILZ001>002-007-009-015>017-024>026-034>035-
MOZ009>010-200200-
BENTON IA-CEDAR IA-CLINTON IA-DES MOINES IA-HENRY IA-
IOWA IA-JACKSON IA-JEFFERSON IA-JOHNSON IA-JONES IA-
KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MUSCATINE IA-
SCOTT IA-VAN BUREN IA-WASHINGTON IA-BUREAU IL-
CARROLL IL-HANCOCK IL-HENDERSON IL-HENRY IL-
JO DAVIESS IL-MCDONOUGH IL-MERCER IL-ROCK ISLAND IL-
STEPHENSON IL-WARREN IL-WHITESIDE IL-CLARK MO-
SCOTLAND MO-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
290 IN EFFECT UNTIL 9 PM CDT FOR THE FOLLOWING AREAS

IN ILLINOIS THIS WATCH INCLUDES 13 COUNTIES

IN NORTH CENTRAL ILLINOIS

BUREAU                PUTNAM

IN NORTHWEST ILLINOIS

CARROLL               HENRY                 JO DAVIESS
MERCER                ROCK ISLAND           STEPHENSON
WHITESIDE

IN WEST CENTRAL ILLINOIS

HANCOCK               HENDERSON             MCDONOUGH
WARREN

IN IOWA THIS WATCH INCLUDES 18 COUNTIES

IN EAST CENTRAL IOWA

BENTON                CEDAR                 CLINTON
IOWA                  JACKSON               JOHNSON
JONES                 LINN                  MUSCATINE
SCOTT

IN SOUTHEAST IOWA

DES MOINES            HENRY                 JEFFERSON
KEOKUK                LEE                   LOUISA
VAN BUREN             WASHINGTON

IN MISSOURI THIS WATCH INCLUDES 2 COUNTIES

IN NORTHEAST MISSOURI

CLARK                 SCOTLAND

THIS INCLUDES THE CITIES OF...STERLING...ROCK FALLS...OQUAWKA...
MAQUOKETA...KEWANEE...MARENGO...MUSCATINE...FORT MADISON...
KAHOKA...BURLINGTON...GALENA...WAPELLO...VINTON...CEDAR RAPIDS...
KEOSAUQUA...MACOMB...HENNEPIN...CARTHAGE...MONMOUTH...
MOUNT PLEASANT...MEMPHIS...WASHINGTON...CLINTON...FAIRFIELD...
IOWA CITY...ANAMOSA...SIGOURNEY...BETTENDORF...DAVENPORT...
FREEPORT...PRINCETON...MOUNT CARROLL...ALEDO...MOLINE...
ROCK ISLAND AND TIPTON.

NICHOLS
Local storm report, May 19, 2:12 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
212 PM CDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     HAIL             OLIN                    42.00N 91.14W
05/19/2005  0.50 INCH        JONES              IA   TRAINED SPOTTER

            1/4 TO 1/2 INCH HAIL REPORTED

&&

SCOTTD
Local storm report, May 19, 3:03 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
303 PM CDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             LOWDEN                  41.86N 90.92W
05/19/2005  0.75 INCH        CEDAR              IA   COUNTY OFFICIAL

&&

SCOTTD
Local storm report, May 19, 3:07 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
307 PM CDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     HAIL             LOWDEN                  41.86N 90.92W
05/19/2005  0.50 INCH        CEDAR              IA   CO-OP OBSERVER

            PEA TO DIME SIZE HAIL REPORTED

&&

SCOTTD
Local storm report, May 19, 3:23 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
323 PM CDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     HAIL             3 E CALAMUS             41.83N 90.70W
05/19/2005  0.75 INCH        CLINTON            IA   TRAINED SPOTTER

&&

SCOTTD

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.